Hail, Stevens
- When
- May 15, 5:25 PM CST
- Where
- Stevens County, 10 mi SSW of Feterita
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.017, -101.550
14 thunderstorm wind, 9 hail, 8 tornado, 3 flash flood, 3 high wind, 2 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 15, 1:45 PM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CDT THU MAY 15 2003 DAYS 1-2... FORECAST PROBLEMS FOR MY PERIOD ACROSS THE DDC CWA INCLUDE THE HAZARD OF SEVERE LOCAL STORMS LATER THIS AFTERNOON AND EVENING, THEN HEAVY RAINFALL TONIGHT AND FRIDAY. SATELLITE IMAGERY INDICATES MID/UPPER TROPOSPHERIC CLOSED CYCLONE NEAR OR JUST SOUTH OF THE SO-CALLED 4-CORNERS REGION AT AROUND 1700 UTC. QUICK CALCULATION HAS THIS FEATURE ROTATING EAST AT ABOUT 15 KNOTS. THERE WERE AT LEAST 2 SHORT-WAVE TROUGHS DOWNSTREAM FROM THIS SYSTEM, ONE OVER WESTERN KANSAS ASSISTING IN THE PRODUCTION OF ELEVATED THUNDERSTORMS, WITH ANOTHER OVER EASTERN COLORADO. THE STORMS OVER WESTERN KANSAS WERE ALSO BEING AIDED BY LOW AND MID TROPOSPHERIC FRONTOGENESIS AS WELL AS WARM AIR ADVECTION. IN SHORT, UNDERSTANDING THE CAVEATS, ETC., ALL OPERATIONAL NWP (ETA AND GFS) ARE REASONABLY WELL INITIALIZED WITH THE 1200 UTC 15 MAY DATA, AND I HAVE NO REAL PREFERENCE. THE ETA HAS BEEN CATCHING UP IN REGARD TO PREDICTING A MORE METEOROLOGICALLY REASONABLE SOLUTION. GIVEN THE COMPLICATED DYNAMICS THAT HAVE BEEN RESPONSIBLE FOR THE SUBTROPICAL JET NOW ENTERING THE SOUTHWESTERN USA (ANTICYCLONIC WAVE-BREAKING EVENT ACROSS THE CENTRAL NORTH PACIFIC OCEAN BASIN, ETC.........), AND THAT THE ETA MODEL IS A LIMITED AREA SCHEME, THIS WAS NOT A SURPRISE. THE CLOSED LOW OF CONCERN SHOULD TRACK SLOWLY EASTWARD ALONG OR JUST TO THE SOUTH OF THE OK/KS BORDER LATER TONIGHT AND FRIDAY. FOR LATER THIS AFTERNOON AND TONIGHT, AT LEAST ELEVATED SEVERE LOCAL STORMS WILL BE A CONCERN FOR MY CWA AS THE CLOSED LOW DRAWS NEARER AND POTENTIAL INSTABILITY IS REALIZED. THE CLOSED LOW SHOULD BE APPROACHING THE FAR NORTHWEST CORNER OF THE TEXAS PANHANDLE BY EARLY THIS EVENING, WITH THE DRY INTRUSION EXTENDING TO THE NORTHEAST. I SUSPECT THE GREATEST THREAT FOR SUCH KIND OF STORMS WILL BE THIS EVENING THROUGH EARLY FRIDAY MORNING. PER SPC, THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL BE JUST TO MY SOUTH. THEN, THROUGH MOST OF FRIDAY, A WIDESPREAD SUBSTANTIAL RAINFALL EVENT IS LIKELY FOR MY CWA. I DO NOT THINK THE ETA QPFS ARE UNREASONABLE, INCLUDING THE SPATIAL DISTRIBUTION OF THE AMOUNTS. THIS RAINFALL IS MOST WELCOME FOR THIS PART OF THE WORLD GIVEN THE PROLONGED DRYNESS ACROSS MY CWA. BY FRIDAY NIGHT, THE CLOSED LOW CONTINUES EAST AND SOUTHEAST THROUGH OKLAHOMA, AND THE RAINFALL SHOULD GRADUALLY END. THERE MAY STILL BE SOME LIGHT RAIN AROUND P28 SATURDAY MORNING. DURING SATURDAY SKIES ARE GOING TO BE SLOW TO CLEAR DUE TO THE RELATIVELY MOIST EAST BOUNDARY LAYER WINDS. OVERALL, THE CURRENT GRIDS LOOK REASONABLE, AND WILL ONLY MAKE MINOR CHANGES. DAYS 3-7... MODELS CONTINUE TO ADVERTISE A WARMUP OVER THE WEEKEND AS S/W RIDGE BUILDS ACROSS THE PLAINS. THIS WILL BE FOLLOWED BY A STRONG COLD FRONT ON MONDAY. LATEST GFS AROUND 12HRS QUICKER THAN YESTERDAYS RUN WHICH IS EXPECTED SINCE MODELS HAVE A TENDENCY BRINGING THE COLD AIR INTO THE PLAINS TOO SLOW. FRONT MAY EVEN BE A LITTLE FASTER BUT GENERAL AGREEMENT IS TO REMAIN CLOSE TO CURRENT GFS TIMING WHICH PLACES FROPA ACROSS THE CWA ON MONDAY. THIS WILL MAKE TEMPS TRICKY. CURRENTLY APPEARS BASED ON 85H TEMPS THAT TEMP IN OUR N/NW CWA WILL BE AT LEAST 15-20F COOLER THAN ON SUNDAY AND MEX ALSO SHOWING THIS TREND BEHIND THE FRONT. AHEAD OF THE FRONT TEMPS ONCE AGAIN SHOULD HAVE NO TROUBLE CLIMBING BACK INTO THE 80S SO A DECENT GRADIENT EXPECTED ACROSS THE CWA FOR HIGHS MONDAY AFTERNOON. WITH THIS IN MIND AND AFTER COLLABORATION HAVE DECIDED TO GO WITH TEMPS RANGING FROM AROUND 70 IN THE NW TO AROUND 80 IN THE SE. ALSO GIVEN THE FRONT LOCATION WILL UP POPS MONDAY INTO THE CHC CAT PLACING HIGHEST CHC POPS MONDAY AFTERNOON. MOISTURE THEN GETS SHUNTED SOUTH INTO TX BY TUESDAY SO HAVE LOWER POPS HERE AND WILL KEEP WED DRY AT THIS TIME. WILL ONCE AGAIN INTRODUCE SMALL POPS FOR THURSDAY AS NW FLOW SETS UP AND MOISTURE BEGINS TO RETURN TO THE WESTERN PLAINS. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 56 60 50 75 / 99 90 40 00 GCK 55 61 47 74 / 99 80 40 00 EHA 55 63 47 77 / 99 70 20 00 LBL 56 62 49 77 / 99 90 20 00 HYS 55 63 49 73 / 90 99 40 00 P28 58 60 53 77 / 90 99 40 20 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 23/18
KSZ030-031-043>046-061>066-074>081-084>090-161000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 507 AM CDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS MORNING AND THEN BECOME MORE WIDESPREAD TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING, ESPECIALLY SOUTH AND WEST OF A LINE FROM SYRACUSE TO MEADE. LARGE HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDESPREAD RAIN IS LIKELY FRIDAY WITH THE HEAVIEST PRECIPITATION ENDING IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING, ESPECIALLY IN FAR SOUTHWEST KANSAS. FINCH
The Dodge City radar (KDDC), 162 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
14 thunderstorm wind, 9 hail, 8 tornado, 3 flash flood, 3 high wind, 2 heavy rain. Local standard time, as filed.
The tornado began 1 mile west of town and first tore through the northwest part of Liberal destroying several mobile homes and throwing a pickup into the debris. Other homes in the area received heavy roof damage.
The tornado began 15 miles north and 1.5 miles west of the center of Liberal and ended 18 miles north and 2 miles east. One home received minor roof damage and broken windows. The second home was destroyed with debris from the home traveling 1/4 of a mile.
A tremendous hail storm pounded Kismet, lasting for more than 30 minutes. Every structure in the town received significant damage. Trees were stripped bare of leaves, even cedar trees! Nearly all windows were broken in vehicles and homes.
This wind occurred with the golf ball sized hail.
This tornado took out numerous trees, pivot sprinklers and blew out windows in one structure.
The second tornado stayed mainly in town. It destroyed several buildings and caused significant roof and tree damage.
Three hog barns were destroyed.
Two feet of water was reported over roadways.
Numerous large tree limbs were blown down.
4.7 inches of rain was recorded.
Numerous very large tree limbs were blown down.
This smaller tornado did not hit anything in the sparsely populated area.
Power poles were blown down.
This tornado did not hit anything.
Many trees were destroyed.
Power poles were blown down and there was tree damage.
Power poles were blown down.
Extensive flooding was reported in Plains and along highway 54. Many basements were flooded.
5.00 inches of rain was reported.
Measured by the backup wind equipment.
Measured by the KSN weather lab site at Bernadine Sitts school in Garden City.
Measured by the Kansas Department of Transportation.
Measured at the Garden City airport.
High water closed Highway 54 between Kismet and Plains. Railroad ties were washed out and the tracks ended up closed for repairs for over 48 hours. Rainfall in the area ranged from 8 to 10 inches but unofficial bucket surveys indicated up to 17 inches fell on the area. Damage to the surrounding countryside would support rainfall in excess of 12 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359043, 5359044, 5359560, 5359561, 5359562, 5359563, 5359564, 5359565, 5359566, 5359567, 5359568, 5359569, 5359888, 5359570, 5359571, 5359572, 5359573, 5359574, 5359575, 5359889, 5359890, 5359891, 5359968, 5359964, 5359965, 5359966, 5359967, 5359969, 5359970, 5359971, 5359972, 5359973, 5359974, 5359975, 5359976, 5359977, 5359978, 5359979, 5359980.